Colorado, 2012

Funnel Cloud in Colorado, July 9, 2012

July 9, 2012 · NWS GJT · 1 event in 1 county or zone

A pilot reported a brief funnel cloud below a thunderstorm in the Durango area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A pilot reported a brief funnel cloud below a thunderstorm in the Durango area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT MON JUL 9 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 325 PM MDT MON JUL 9 2012

UPPER HIGH IS NOW ANCHORED OVER THE GREAT BASIN WITH THE ATTENDANT
RIDGE AMPLIFIED NORTHWARD WELL INTO THE HIGH LATITUDES DUE TO
STRONG TROFS IN GULF OF ALASKA AND OVER THE CANADIAN MARITIMES.
NORTHERLY FLOW ON THE EAST SIDE OF THE RIDGE HAS BROUGHT IN SOME
DRIER AIR TO THE NORTHERN 2/3 OF THE CWA. HOWEVER GOES DERIVED PWAT
PICS AND WATER VAPOR IMAGERY SHOW THE MAIN MOISTURE PLUME DRIFTING
ACROSS THE SOUTHERN COLORADO MOUNTAINS WITH A MOIST TONGUE LINGERING
ACROSS THE 4 CORNERS REGION. FOR THE MOST PART THE UPPER HIGH WILL
REMAIN CENTERED NEAR THE SOUTHERN UTAH/NEVADA BORDER THROUGH
WEDNESDAY...THOUGH THE NORTHERN PORTION OF THE RIDGE WILL SLOWLY BE
DE-AMPLIFIED THROUGH MID WEEK AS ENERGY SEPARATES FORM THE GULF OF
ALASKA LOW AND MOVES INTO THE WESTERN CANADA AND THE NORTHWEST
STATES. THIS WILL GENERALLY KEEP DRIER NORTH FLOW IN PLACE AND
RE-ORIENT THE THERMAL RIDGE FROM THE WESTERN GREAT BASIN INTO THE
THE EASTERN GREAT BASIN AND NORTHERN ROCKIES...ALLOWING FOR A
CONTINUED WARM UP.

FOR THIS EVENING CONVECTION SHOULD CONTINUE TO DRIFT SOUTHWARD IN
THE MEAN FLOW WITHOUT MUCH FORCING IN PLACE EXPECT THE CONVECTION TO
TAPER OFF THROUGH THE EVENING HOURS. THE SOUTHERN MOUNTAINS AND
ADJACENT FOOTHILLS FROM DRO TO PSO LOOK TO BE FAVORED THROUGH EARLY
EVENING AND HAVE THE HIGHEST POPS IN THIS PART OF THE CWA. FARTHER
NORTH CONVECTION IS TRYING TO FORM UNDER THE DRIER AIRMASS BUT THE
BEST CHANCES MAY REMAIN OVER EASTERN UTAH WHERE THE RESIDUAL
MOISTURE AND THE STRONG EML WILL BE COMBINED.

FOR TUESDAY INTO TUESDAY NIGHT TEMPERATURES SHOULD BE WARMING
SLIGHTLY AS THICKNESS INCREASE UNDER THE EXPANSIVE RIDGE AND THE
ATMOSPHERE CONTINUES TO DRY OUT. DYNAMIC TROP FIELDS INDICATES A
WEAKER WAVE ROTATING OVER THE MID LEVEL TROF INTO WESTERN COLORADO
DURING PEAK HEATING ON TUESDAY. THIS WAVE IS ILL DEFINED ATTM BUT
THERE IS SOME ENHANCEMENT OVER FAR EASTERN NEVADA WHICH THE MODELS
ARE PICKING UP ON. PWATS DROP BACK TO UNDER 3/4 OF AN INCH SO REALLY
NOT EXPECTED MUCH WITH THIS WAVE EXCEPT THE TYPICAL TERRAIN DRIVEN
DIURNAL CONVECTION...BUT IT SHOULD BE SLIGHTLY MORE ACTIVE ACROSS
THE CENTRAL PLATEAUS AND MOUNTAINS COMPARED TO THIS AFTERNOON. LITTLE
CHANCE OF THE VALLEYS SEEING PRECIPITATION AS SHEAR REMAINS WEAK
ALOFT. THERE IS ANOTHER WEAK WAVE MOVING THROUGH THE FLOW DURING
THE OVERNIGHT HOURS ON TUESDAY BUT CONFIDENCE LOW THAT THIS WILL
PRODUCE MORE THAN SOME PASSING ACCAS AND HAVE KEPT POPS SILENT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 PM MDT MON JUL 9 2012

A SHORTWAVE RIDES UP AND OVER THE RIDGE ON WEDNESDAY BUT SHOULD HAVE
MINIMAL IMPACT AS IT TRACKS WELL NORTH. EXPECT JUST A CONTINUATION
OF THE AFTERNOON/EVENING THUNDERSTORMS FROM DAYTIME HEATING.

THE GREAT BASIN UPPER RIDGE IS EXPECTED TO SHIFT TO THE 4 CORNERS
BY FRIDAY AND THEN BECOME CENTERED OVER NEW MEXICO BY SUNDAY.
MODELS SHOW MOISTURE OVER TX AND OLD MEXICO WRAPPING NORTHWARD UP
THE WEST SIDE OF THE RIDGE...THEN SPREADING INTO ERN UT/WRN CO
LATE IN THE WEEK. UPPER TROUGH FORMING ALONG THE WEST COAST COULD
HELP ENHANCE THIS NORTHWARD TRANSPORT OF MONSOONAL MOISTURE. THIS
SHOULD LEAD TO AN INCREASE IN SHOWERS/WET THUNDERSTORMS THIS
WEEKEND.

HOT TEMPERATURES ON THURSDAY WITH HIGHS NEAR 100F FOR THE GRAND
VALLEY AND THE VALLEYS OF SOUTHEAST UTAH. AFTERNOON TEMPS WILL
SLOWLY LOWER BY THE WEEKEND DUE TO AN INCREASE CLOUD COVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 325 PM MDT MON JUL 9 2012

VFR CONDITIONS WILL PREVAIL OVER THE FLIGHT TERMINALS OVERNIGHT
INTO TUESDAY MORNING. CONVECTION SEEMS TO BE FAVORING THE SOUTHERN
MOUNTAINS...WITH THESE STORMS DRIFTING SOUTHWARD INTO THE
ADJACENT FOOTHILLS. BRIEF PERIODS OF MVFR WILL BE POSSIBLE IN
THESE HEAVIER RAIN SHOWERS ALONG WITH GUSTY OUTFLOW WINDS. SOME
MOUNTAIN TOP AND HIGHER PASS OBSCURATION MAY ALSO OCCUR FROM THE
PASSING SHOWERS. MOST OF THE CONVECTION IS EXPECTED TO TAPER OFF
BY MIDNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...15
LONG TERM...JAD
AVIATION...15
Hazardous weather outlook, Jul 9, 4:45 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 9 2012

COZ001>014-017>023-UTZ022>025-027>029-101145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FAVORED OVER THE SAN JUANS AND AREAS
SOUTH TODAY. WEAKER STORMS AND SHOWERS ARE EXPECTED FOR AREAS
NORTH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DIURNALLY DRIVEN SHOWERS AND STORMS WILL OCCUR EACH DAY FAVORING
THE SOUTHERN REGIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 197 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Plata

When
July 9, 4:30 PM MST to 4:36 PM MST
Where
La Plata County, 2.76 mi N of Durango to 2.17 mi NNW of Durango
Reported by
Airplane Pilot
Coordinates
37.310, -107.880

A funnel cloud was photographed by a pilot who was at the Val Air gliderport. The funnel cloud was located to the west of the gliderport over the Rockridge subdivision and appeared to last around 5 minutes. It extended 300 to 400 feet below the cumulonimbus cloud base.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479475.